zbMATH — the first resource for mathematics

Cyclic approximation of irrational rotations. (English) Zbl 0807.28008
It was shown by A. B. Katok and A. M. Stepin [Uspehi Mat. Nauk 22, No. 5(137), 81-106 (1967; Zbl 0172.072)] that almost every irrational rotation \[ T: [0,1]\to [0,1],\quad Tx= x+ \alpha\text{ mod }1, \] admits a cyclic approximation with speed \(o\left({1\over n}\right)\) (called a good cyclic approximation). It was observed by del Junco that in fact every irrational rotation admits a good cyclic approximation, i.e., there exists a sequence of partitions \(\zeta_ n\to \varepsilon\) as \(n\to\infty\), \(\zeta_ n= \{C_ 0,C_ 1,\dots,C_{h_ n-1}\}\), and a transformation \(T_ n\) which cyclically permutes the elements of \(\zeta_ n\), i.e., \(C_ j= T^ j_ n C_ 0\), \(j= 0,1,\dots, h_ n- 1\), satisfying \[ \sum^{h_ n- 1}_{j=0} \mu(TC_ j \Delta T_ n C_ j)= o\left({1\over n}\right). \] In this paper, the author shows that the speed of the cyclic approximation of \(T\) is essentially as good as the speed of rational approximation of \(\alpha\), i.e., \(T\) admits cyclic approximation with speed \(o(f(n))\) iff there exists a sequence of rational numbers \(p/q\to \alpha\) such that \(\left|\alpha-{p\over q}\right|= o(f(q))\). Applications to Anzai skew products are given.

28D05 Measure-preserving transformations
37A99 Ergodic theory
Full Text: DOI
[1] AndrĂ©s del Junco, Transformations with discrete spectrum are stacking transformations, Canad. J. Math. 28 (1976), no. 4, 836 – 839. · Zbl 0312.47003 · doi:10.4153/CJM-1976-080-3 · doi.org
[2] A. del Junco, A. Fieldsteel, and K. Park, Residual properties of \( \alpha \)-flows, preprint.
[3] A. Iwanik and J. Serafin, Most monothetic extensions are rank-1, Colloq. Math. 66 (1993), no. 1, 63 – 76. · Zbl 0833.28009
[4] A. Katok, Constructions in ergodic theory, preprint. · Zbl 0994.37003
[5] A. B. Katok and A. M. Stepin, Approximations in ergodic theory, Uspehi Mat. Nauk 22 (1967), no. 5 (137), 81 – 106 (Russian). · Zbl 0172.07202
[6] A. Ya. Khintchin, Continued fractions, Univ. of Chicago Press, Chicago, 1964.
[7] E. A. Robinson Jr., Ergodic measure preserving transformations with arbitrary finite spectral multiplicities, Invent. Math. 72 (1983), no. 2, 299 – 314. · Zbl 0519.28008 · doi:10.1007/BF01389325 · doi.org
[8] E. Arthur Robinson Jr., Nonabelian extensions have nonsimple spectrum, Compositio Math. 65 (1988), no. 2, 155 – 170. · Zbl 0641.28011
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.